Side Effects of Targeted Cancer Therapy Drugs

Rash: This is the most common skin change from targeted drugs. The risk of getting a rash and how bad it gets depends on the type and dose of the targeted drug. In most people, the rash is mild. It often looks like acne and shows up on the scalp, face, neck, chest, and upper back. In severe cases it can affect other parts of the body.

The rash most often starts as skin redness and swelling. It’s often worst within the first few weeks of treatment. By about a month into treatment, the skin usually crusts and gets very dry and red. In the weeks after that, round, flat or raised red spots and pimples with pus in the center often appear. In some people this can lead to skin infections. The rash can itch, burn, or sting, and may be painful. It may get better on its own or stay about the same during the rest of treatment, but it should go away completely about a month after treatment is stopped.

The rash can be very distressing and make a person feel self-conscious around others. Prevention and treatment of rashes are discussed later.

Dry skin: This is very common for many targeted therapy drugs. It can start within the first few weeks, but nearly everyone getting targeted therapy has dry skin after 6 months of treatment. The skin can become very dry, brittle, itchy, and scaly and may even crack open – especially on the hands and feet. Cracking can happen by itself, but it tends to be worse when there’s also a rash.

Itching: Many skin changes, like rash or dryness, can cause itching.

Red, sore cuticles (the areas around the nails): Some targeted drugs can cause swollen, red, and painful sores around the fingernails and toenails. (This can look a lot like an infection or an ingrown nail.) This most often happens to the big toes and thumbs. These sores may become infected. Nails may also become brittle and grow more slowly.

Next Page

Leave a Reply

Your email address will not be published. Required fields are marked *